Alert archive / Texas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 211, NWS Shreveport, LA

May 21, 2011Angelina County, Nacogdoches County, San Augustine County, Texas

NWS Shreveport, LA issued this severe thunderstorm warning at May 21, 2011, 6:15 AM CDT for Angelina County, Nacogdoches County, San Augustine County, Texas. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 21, 2011, 6:15 AM CDT (11:15 UTC)
Expired
May 21, 2011, 7:00 AM CDT
In force
45 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon

Counties Angelina County, TX, Nacogdoches County, TX, San Augustine County, TX

What was reported inside it

TimeReportWhereRemark
May 21, 6:15 AM CDTHAIL 1Zavalla, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 11.3 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2011-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1940 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2011-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1940 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
1407 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
248 m²/s²
Significant tornado parameter
0.0
Supercell composite
9.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

392 
WUUS54 KSHV 211115
SVRSHV
TXC005-347-405-211200-
/O.NEW.KSHV.SV.W.0211.110521T1115Z-110521T1200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
615 AM CDT SAT MAY 21 2011

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN ANGELINA COUNTY IN EASTERN TEXAS...
  SOUTHEASTERN NACOGDOCHES COUNTY IN EASTERN TEXAS...
  SOUTHERN SAN AUGUSTINE COUNTY IN EASTERN TEXAS...

* UNTIL 700 AM CDT

* AT 611 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR ZAVALLA...OR 11 MILES NORTH
  OF ROCKLAND...AND MOVING NORTHEAST AT 35 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  BROADDUS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO DIME SIZED HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD 
TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS 
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. 
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE 
STRUCK BY LIGHTNING.

&&

LAT...LON 3108 9461 3108 9467 3110 9471 3111 9471
      3148 9427 3127 9403 3125 9403 3103 9444
      3102 9448
TIME...MOT...LOC 1114Z 237DEG 30KT 3116 9442

$$

24
1 follow-up statement
709 
WWUS54 KSHV 211147
SVSSHV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
647 AM CDT SAT MAY 21 2011

TXC005-347-405-211200-
/O.CON.KSHV.SV.W.0211.000000T0000Z-110521T1200Z/
NACOGDOCHES TX-SAN AUGUSTINE TX-ANGELINA TX-
647 AM CDT SAT MAY 21 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 AM CDT
FOR ANGELINA...SAN AUGUSTINE AND NACOGDOCHES COUNTIES...

AT 645 AM CDT...USING DOPPLER RADAR...NATIONAL WEATHER SERVICE
METEOROLOGISTS CONTINUED TO DETECT A SEVERE THUNDERSTORM CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
 THIS STORM WAS LOCATED 6 MILES EAST OF BROADDUS...OR 24 MILES
NORTHEAST OF ROCKLAND...MOVING NORTHEAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE DETECTED SOME WEAK
ROTATION WITHIN THIS STORM. WHILE NOT IMMEDIATELY LIKELY...A TORNADO
MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO
A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

THIS STORM HAS A HISTORY OF PRODUCING QUARTER SIZED DAMAGING HAIL. 
SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM 
WINDOWS!

&&

LAT...LON 3108 9461 3108 9467 3110 9471 3111 9471
      3148 9427 3127 9403 3125 9403 3103 9444
      3102 9448
TIME...MOT...LOC 1146Z 237DEG 30KT 3130 9416

$$

24

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 5:05 AM CDT, 1 hour 10 minutes earlier.

Area forecast discussion, May 21, 5:05 AM CDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
505 AM CDT SAT MAY 21 2011

.DISCUSSION...
STILL RAINFALL OVER MUCH OF OUR EAST AND SOUTH...WITH PERHAPS NO
BODY MISSING OUT ON AT LEAST SOMETHING. THAT IS A FIRST SINCE
WINTER MODE...WITH EVEN MORE THUNDERSTORMS PUSHING UP IN THE WAKE
OF LAST NIGHT...NOW OVER DEEP EAST TEXAS AND BUILDING INTO TOLEDO
BEND COUNTRY THIS MORNING. BOOMING THUNDER OVERRNIGHT IN THE WAKE
OF HEAVY RAIN HAS PROBABLY AWAKEN MANY IN NORTHWEST LA. RAIN TOTALS
OF A HALF INCH...TO INCH OR TWO ABOUND. WHILE IT WILL TAKE MUCH
TIME FOR THE ATMOSPHERE TO RECOVER...WE COULD SEE MORE DEVELOPMENT
AROUND LATER THIS AFTERNOON. THE UPPER LOW WHICH HELPED TO
INITIATE LAST NIGHT ROUND...IS STILL NEARBY OVER THE PANHANDLE AND MAY
BE LIFTING OUT. WE WILL SEE THINNING CLOUDS AND WARM TEMPS THIS
AFTERNOON...WITH A WARM BLEND OF MET AND MAV IN THE SHORT TERM.

THE LONG TERM PICTURE IS BLENDED WITH MEX TO A GREAT DEGREE WITH
STILL SOME IN AND OUT SHOWERS AND THUNDERSTORMS POSSIBLE INTO THE
NEW WEEK...ESPECIALLY NORTH ON GFS AND EURO.  SOUTHELRY WINDS
WILL PERSIST UNTIL A WEAK COLD FRONT WHICH IS STILL PROGGED TO DRY
THE LOWER LEVELS WITH WESTERLY WINDS IS NOW FRIDAY INSTEAD OF
THURSDAY. HOPEFULLY WE WILL ADD TO THESE RECENT RAINS DURING THE
NEXT FEW DAYS. /24/

&&

.AVIATION...
A LARGE AREA OF SHRA/TSRA ACTIVITY IS CONTINUING TO MOVE EAST
THROUGH PARTS OF DEEP EAST TEXAS...NORTHERN LOUISIANA...AND SOUTHERN
ARKANSAS THIS MORNING. TEMPO TSRA ACTIVITY MAY LINGER IN THE LFK AND
MLU TAFS AT THE START OF THE 12Z PACKAGE...BUT THE REST OF THE
ARKLATEX TERMINALS SHOULD BE WX FREE. MOSTLY MVFR CIGS WILL LINGER
THROUGH 17Z...THEN BECOMING VFR WITH THE ISSUANCE OF THE 18Z
PACKAGE. DAYTIME HEATING MAY DESTABILIZE THE ATMOSPHERE ENOUGH TO
GENERATE MORE TSRA ACTIVITY THIS AFTERNOON...BUT WILL HOLD OFF ON
MENTIONING ATTM AS UNCERTAINTY PERSIST. SOUTHERLY WINDS WILL OF
10 TO 15 KTS WILL PERSIST ACROSS THE AREA...AND BECOME GUSTY THIS
AFTERNOON...BEFORE RELAXING WITH SUNSET. VSBY WILL BE GENERALLY
ATTACHED TO ANY TSRA ACTIVITY...HOWEVER SOME PATCHY FOG MAY BE
OBSERVED THIS MORNING. /11/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  90  72  88  71  89 /  30  30  20  20  20
MLU  89  70  89  69  88 /  40  30  20  10  10
DEQ  87  68  85  66  86 /  30  30  30  20  20
TXK  88  71  87  69  87 /  30  30  30  20  20
ELD  87  69  88  68  88 /  30  30  30  20  20
TYR  89  74  88  71  88 /  30  30  20  20  20
GGG  90  72  88  71  89 /  30  30  20  20  20
LFK  92  72  90  71  91 /  40  30  20  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

24/11
Hazardous weather outlook, May 20, 11:52 AM CDT, 18 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1152 AM CDT FRI MAY 20 2011

ARZ050-051-059>061-070>072-LAZ001>004-OKZ077-TXZ096-097-108>112-
124>126-136>138-211700-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-CADDO-BOSSIER-WEBSTER-CLAIBORNE-MCCURTAIN-RED RIVER-
BOWIE-FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-
GREGG-HARRISON-
1152 AM CDT FRI MAY 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
ARKANSAS...NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA AND NORTHEAST
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
MULTIPLE AREAS OF THUNDERSTORM DEVELOPMENT...WILL INCREASE ACROSS
SOUTHEAST OKLAHOMA...SOUTHWEST ARKANSAS...AND PORTIONS OF
NORTHEAST TEXAS AND NORTHWEST LOUISIANA...ALONG AND NORTH OF
INTERSTATE 20...THIS AFTERNOON. SOME OF THESE STORMS WILL BECOME
SEVERE WITH DAMAGING WINDS...LARGE HAIL...AND A FEW
TORNADOES...ALL BEING SIGNIFICANT WEATHER CONCERNS. IN
ADDITION...REPEAT STORM ACTIVITY MAY ALSO YIELD A LOCALLY HEAVY
RAINFALL THREAT BY THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER THE NEXT
SEVERAL DAYS AS A LARGE UPPER LEVEL STORM SYSTEM SLOWLY MOVES OUT
OF THE ROCKIES AND INTO THE GREAT PLAINS. ADDITIONAL HEAVY RAINFALL
MAY BRING A GREATER THREAT FOR FLASH FLOODING.

THUNDERSTORM CHANCES REMAIN IN THE FORECAST THROUGH THE MIDDLE OF
NEXT WEEK BUT WILL BE SOMEWHAT LOWER SUNDAY THROUGH TUESDAY. RAIN
CHANCES ARE EXPECTED TO INCREASE AGAIN TOWARD THE MIDDLE OF THE
WEEK AS A COLD FRONT APPROACHES.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND TONIGHT.

ARZ073-LAZ005-006-010>014-017>022-TXZ149>153-165>167-211700-
UNION AR-LINCOLN-UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-
OUACHITA-SABINE LA-NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-
CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-
SABINE TX-
1152 AM CDT FRI MAY 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...NORTH CENTRAL LOUISIANA...NORTHWEST LOUISIANA...EAST
TEXAS AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE LATE TODAY
AND THROUGH THE OVERNIGHT HOURS....ACROSS PORTIONS OF NORTHEAST
TEXAS AND NORTHERN LOUISIANA...SOUTH OF INTERSTATE 20. GUSTY
WINDS TO 40 MPH AND DANGEROUS LIGHTNING WILL ACCOMPANY ANY STRONG
THUNDERSTORMS. A FEW STORMS COULD BECOME SEVERE BY LATER THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER THE NEXT
SEVERAL DAYS AS A LARGE UPPER LEVEL STORM SYSTEM SLOWLY MOVES OUT
OF THE ROCKIES AND INTO THE GREAT PLAINS. ADDITIONAL HEAVY
RAINFALL MAY BRING A THREAT FOR FLASH FLOODING.

THUNDERSTORM CHANCES REMAIN IN THE FORECAST THROUGH THE MIDDLE OF
NEXT WEEK BUT WILL BE SOMEWHAT LOWER SUNDAY THROUGH TUESDAY. RAIN
CHANCES ARE EXPECTED TO INCREASE AGAIN TOWARD THE MIDDLE OF THE
WEEK AS A COLD FRONT APPROACHES.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME FOR THIS
AFTERNOON...BUT COULD POSSIBLY BE REQUIRED LATER TONIGHT.

VII

In the hours before

Special weather statement, May 21, 12:47 AM CDT, 5 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1247 AM CDT SAT MAY 21 2011

LAZ010-011-017-018-TXZ153-165>167-210630-
ANGELINA-DE SOTO-NATCHITOCHES-RED RIVER-SABINE-SAN AUGUSTINE-SHELBY-
1247 AM CDT SAT MAY 21 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 130 AM CDT...FOR THE FOLLOWING
COUNTIES AND PARISHES...

IN EASTERN TEXAS...
     SABINE...SAN AUGUSTINE...SHELBY AND ANGELINA...
IN NORTHWEST LOUISIANA...
     SABINE...RED RIVER...NATCHITOCHES AND DE SOTO...

INCLUDING THE FOLLOWING LOCATIONS...
     CONVERSE...LOGANSPORT...MANSFIELD...ZWOLLE...BLAND LAKE...
     GENEVA...HEMPHILL...JOAQUIN...MACUNE...NEUVILLE...PATROON...
     PINELAND...ROSEVINE...SAN AUGUSTINE AND SHELBYVILLE...

AT 1245 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES
NORTHEAST OF SHELBYVILLE TO 13 MILES SOUTH OF MACUNE...OR ALONG A
LINE EXTENDING FROM 9 MILES EAST OF CENTER TO 19 MILES NORTHEAST OF
ROCKLAND...MOVING EAST AT 40 MPH.

PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THESE
STORMS.

PARKER

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 7:33 PM CDTSevere Thunderstorm WarningSHVHarrison, Marion27 min
May 20, 7:40 PM CDTSevere Thunderstorm WarningSHVBowie, Cass35 min
May 20, 8:06 PM CDTSevere Thunderstorm WarningSHVBowie39 min
May 20, 8:32 PM CDTSevere Thunderstorm WarningSHVBowie, Cass43 min
May 20, 8:52 PM CDTAreal Flood AdvisorySHVCherokee3 hr
May 20, 9:28 PM CDTAreal Flood AdvisorySHVBowie3 hr
May 20, 11:42 PM CDTRiver Flood WarningSHVFranklin, Morris, Red River, Titus3 days

Nearby

Severe Thunderstorm Warnings in Texas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.